Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Gaylord, MI

October 3, 2005Emmet County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 3, 2005, 5:19 AM EDT for Emmet County, Michigan. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2005, 5:19 AM EDT (09:19 UTC)
Expired
Oct 3, 2005, 5:37 AM EDT
In force
18 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Emmet County, MI

The radar

The NCL Michigan radar (KAPX), 76 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 9.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2005-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2005-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 030926
SVRAPX
MIC047-030945-
/O.NEW.KAPX.SV.W.0076.051003T0919Z-051003T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...RESENT
NATIONAL WEATHER SERVICE GAYLORD MI
519 AM EDT MON OCT 3 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 545 AM EDT

* AT 514 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR PLEASANT VIEW...OR ABOUT 6 MILES WEST OF
  PELLSTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEVERING AND CARP LAKE AROUND 525 AM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4549 8491 4549 8494 4555 8499 4561 8500
      4564 8504 4564 8500 4573 8473 4553 8473

$$

JPB
1 follow-up statement
000 
WWUS34 KAPX 030937
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
536 AM EDT MON OCT 3 2005

MIC047-030946-
/O.CAN.KAPX.SV.W.0076.000000T0000Z-051003T0945Z/
EMMET MI-
536 AM EDT MON OCT 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY IS CANCELLED...

AT 536 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4549 8491 4549 8494 4555 8499 4561 8500
      4564 8504 4564 8500 4573 8473 4553 8473

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 4:00 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 3, 4:00 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 AM EDT MON OCT 3 2005

.DISCUSSION...ON THE BIG SCALE...LONG WAVE TROUGH CARVED OUT ACROSS
WESTERN NORTH AMERICA...WITH BROAD RIDGING ACROSS THE EASTERN U.S.
EVENTUAL FORECAST EVOLUTION WILL DEPEND ON HOW QUICKLY HEIGHTS FALL
ACROSS THE GREAT LAKES IN RESPONSE TO SHORT WAVE ENERGY FORECAST TO
EMERGE FROM THE CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS DURING
THE LATTER HALF OF THE WEEK.  IN THE MEANTIME...THE CURRENT STRETCH
OF WARM WEATHER WILL CONTINUE FOR SEVERAL MORE DAYS...WITH A FEW
WRINKLES IN THE FORECAST THAT WILL NEED TO BE DEALT WITH.  WV
IMAGERY SHOWING A MID LEVEL TROUGH CROSSING THE STATE EARLY THIS
MORNING...WITH A BROKEN AREA OF SHOWERS AND A COUPLE THUNDERSTORMS
ASSOCIATED WITH THIS SPREADING ACROSS NORTHERN MI.  A STRONGER WAVE
IS SPINNING NORTHEAST INTO MANITOBA...ASSOCIATED WITH THIS FEATURE
IS A STRONG COLD FRONT STRETCHING ACROSS MN/SD/NE.  WITH THE EASTERN
RIDGE HOLDING SWAY...FRONT WILL BEGIN TO PARALLEL UPPER FLOW AND
STALL OUT OVER THE NEXT 24 HOURS...LIKELY IN THE LAKE SUPERIOR/UPPER
MI VICINITY.  THIS BOUNDARY WILL REMAIN GENERALLY IN PLACE THROUGH
MIDWEEK BEFORE UPSTREAM CYCLOGENESIS EVENTUALLY IMPACTS THE WESTERN
LAKES IN THE THURSDAY TIME FRAME.  SO FORECAST ISSUES WITH DEAL WITH
INITIAL SHORT WAVE PASSAGE THIS MORNING...ANY EFFECTS WITH FRONTAL
BOUNDARY IN THE VICINITY THROUGH WEDNESDAY...AND POTENTIAL FOR
RECORD SETTING WARMTH THROUGH THE SHORT TERM PERIOD.

TODAY/TONIGHT...AS MENTIONED ABOVE...SHORT WAVE TROUGH CROSSING
NORTHERN MI ATTM...IR IMAGERY ALSO SUGGEST PERHAPS ANOTHER WAVE
ACROSS CENTRAL WI...THOUGH ONLY LEAD WAVE HAS PRECIP ASSOCIATED WITH
IT ATTM.  ALTHOUGH LEAD WAVE WILL LIKELY CLEAR THE AREA BY
DAYBREAK...PREFER TO KEEP POPS GOING THROUGH THE MORNING IN CASE
TRAILING WAVE CAN INTERACT WITH LINGERING INSTABILITY TO POP SOME
ADDITIONAL SHOWERS.  STILL LOOKS DRY THIS AFTERNOON WITH SOME
SUNSHINE ESPECIALLY ACROSS NORTHERN LOWER.  LOOKING AT AFTERNOON
HIGHS 75-80 EASTERN UPPER/80-85 NORTHERN LOWER...RECORDS FOR TODAY
INCLUDE ANJ 77/TVC 87/GLR 84/APN 82/HTL 84.  TVC RECORD MAY BE A BIT
OF A STRETCH...AND PERHAPS EVEN THE 84 AT GLR THOUGH LOOKS LIKE MOST
OTHER RECORDS COULD BE IN JEOPARDY.  FOR TONIGHT...COLD FRONT
EXPECTED TO SAG INTO LAKE SUPERIOR/WESTERN UPPER...WITH BETTER
FORCING ALSO EXPECTED TO BE UPSTREAM OF THE FORECAST AREA.  PROBABLY
OF MORE CONCERN IS SHORT WAVE TROUGH CURRENTLY MOVING INTO WESTERN
KS...WITH SATELLITE IMAGERY SUGGESTING ANOTHER WAVE OUT AHEAD OF IT
ACROSS MO.  CONDITIONALLY UNSTABLE LAPSE RATES ABOVE 900MB A LITTLE
WORRISOME...THOUGH TOUGH TO SQUEEZE OUT MUCH CAPE ON FORECAST
SOUNDINGS...UNLESS LOW LEVEL DEW POINTS END UP A BIT HIGHER THAN
FORECAST.  BUT AT THIS POINT WILL LET THE CURRENT DRY FORECAST RIDE
WITHOUT A REALLY COMPELLING REASON TO MAKE THE CHANGE.  MARINE...
LONG FETCH SOUTHERLY WIND WILL CONTINUE UP THE LONG AXIS OF LAKE
MICHIGAN.  THIS SHOULD PUSH WAVE HEIGHTS NEAR SCA CRITERIA THROUGH
TONIGHT...WITH COASTAL CONVERGENCE ALSO PERHAPS PUSHING WINDS INTO
SMALL CRAFT RANGE FROM MANISTEE NORTH TO THE BRIDGE.  SO SMALL
CRAFTS WILL BE UP FOR THE LAKE MICHIGAN SIDE (MINUS GRAND TRAVERSE
BAY) THROUGH TONIGHT...AS WAVES SHOULD REMAIN ON THE CHOPPY SIDE
INTO THIS EVENING AT LEAST.

TUESDAY...SIMILAR ISSUES EXIST FOR TUESDAYS FORECAST...NAMELY WILL
THE FRONT BE CLOSE ENOUGH TO BRING RAIN CHANCES INTO EASTERN UPPER
THROUGH TUESDAY NIGHT (PERHAPS)...AND WILL SHORT WAVE TROUGH
CROSSING LOWER MI KICK OFF SOME CONVECTION WITH HEATING TUESDAY
AFTERNOON...AGAIN A POSSIBILITY THOUGH UNSURE ABOUT HOW MUCH CINH
WILL NEED TO BE OVERCOME...AND WILL FORCING WITH SHORT WAVE BE
SUFFICIENT TO ACCOMPLISH THIS.  CONSENSUS IS STILL TO STICK WITH A
DRY FORECAST...BUT THIS ISSUE WILL NEED TO BE REVISITED.  ANOTHER
WARM AFTERNOON TUESDAY...THOUGH RECORDS ARE SEVERAL DEGREES HIGHER
THAN TODAY (ANJ 82/TVC 88/GLR 79/APN 85/HTL 87).  MARINE...EXPECT
GENERALLY BELOW SCA CONDITIONS TUESDAY UNLESS WAVES CONTINUE TO
PRESENT A PROBLEM ON LAKE MICHIGAN.  WILL CONTINUE WITH THE IDEA OF
THE FRONT REMAINING NORTH OF THE FORECAST AREA...THUS SOUTHERLY
WINDS EVERYWHERE THOUGH THIS WILL NEED TO BE WATCH FOR EASTERN UPPER
NEARSHORE AREAS IN CASE THE BOUNDARY MAKES AN ATTEMPT AT DROPPING
SOUTH AND THUS SWINGING WINDS AROUND TO THE NORTHEAST.  WINDS
EXPECTED TO BEGIN PICKING UP AGAIN TUESDAY NIGHT AS SURFACE LOW
MAKES ITS WAY INTO THE NORTHERN PLAINS...WHICH MAY LEAD TO ANOTHER
ROUND OF HEADLINES TUESDAY NIGHT.

WEDNESDAY AND EXTENDED PERIODS...CHANGES TO WEDNESDAY WERE TO PUSH
RAIN CHANCES BACK INTO JUST THE AFTERNOON HOURS...AND ONLY FOR
EASTERN UPPER/NORTHWEST LOWER AS COLD FRONT NOT LIKELY TO REACH THE
AREA UNTIL WEDNESDAY EVENING (AND PERHAPS EVEN BEYOND THAT GIVEN
MODEL PENCHANT FOR BEING TOO FAST WITH THESE THINGS).  WINDY DAY
WEDNESDAY AHEAD OF DEVELOPING STORM SYSTEM...AND SHOULD BE ANOTHER
WARM ONE SO BUMPED TEMPERATURES UP A GOOD 5-10 DEGREES FOR AFTERNOON
HIGHS.  NO OTHER CHANGES TO EXTENDED GRIDS.

JPB

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 2, 4:26 PM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
426 PM EDT SUN OCT 2 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-031000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
426 PM EDT SUN OCT 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN MONDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

THUNDERSTORMS AREA POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY NIGHT
ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN.

STRONG GUSTY WINDS ARE ALSO POSSIBLE LATE WEDNESDAY THROUGH THURSDAY
AS A COLD FRONT MOVES ACROSS THE AREA. THIS MAY PRODUCE HAZARDOUS
MARINE CONDITIONS OVER THE NEARSHORE WATERS OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JZ/MJP/ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 5:19 AM EDTSevere Thunderstorm WarningAPXEmmet26 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.